Printer Friendly

Natural sedatives linked to brain disorder.

Natural sedatives linked to brain disorder

Natural tranquilizers may play a key role in the development of a brain disorder that strikes people with liver disease, according to a preliminary study. If confirmed, the finding may lead to more effective treatment of this potentially fatal disease, called hepatic encephalopathy.

The prevailing theory holds that high blood levels of ammonia, caused by a malfunctioning liver, lead to the symptoms of hepatic encephalopathy, which include drowsiness, memory loss, stupor and in some cases coma. But a report in the July 14 LANCET implicates mysterious natural substances that behave like benzodiazepine drugs such as Valium.

"The report raises the suggestion that patients with advanced liver disease could be accumulating a substance in their blood that makes them confused by simulating the action of Valium," says study coauthor Kevin D. Mullen of Case Western Reserve University in Cleveland.

Mullen's previous research had revealed unidentified, benzodiazepine-like substances in the cerebrospinal fluid of rabbits with hepatic encephalopathy. Mullen knew the rabbits weren't popping Valium, and he knew high doses of benzo-diazepine drugs could cause stupor and loss of consciousness. He began to search for similar compounds in the body fluids of people with liver disease who showed signs of encephalopathy.

Now Mullen and his colleagues report that eight people hospitalized with liver failure and severe encephalopathy show evidence of benzodiazepine-like compounds in their cerebrospinal fluid at much higher levels than eight control patients hospitalized for other conditions. The researchers excluded study volunteers who said they had taken a synthetic benzodiazepine during the past three months. They also scrutinized medical records and talked with volunteers' physicians to make sure the participants hadn't taken such synthetic drugs.

The team then turned to people with varying stages of hepatic encephalopathy, taking blood samples from 23 patients and urine samples from 36. Indirect tests indicated that these samples contained significantly higher levels of benzodiazepine-like substances than samples from controls with healthy livers. People with the highest levels of the substances seemed to have the most severe symptoms of hepatic encephalopahty, Mullen adds.

The scientist don't know where the puzzling substances originate, but they hypothesize that people with liver failure may somehow accumulate high levels of the natural benzodiazepine compounds present in foods. Some foods, such as wheat and potatoes, contain minuscule amounts of natural benzodiazepines, but they do not cause sedative effects in healthy people, Mullen notes. He speculates that people with liver disease may store up dietary benzodiazepines until the compounds reach a level that causes drowsiness, stupor or even coma.

The new report bolsters previous research suggesting that drugs that block benzodiazepine receptors in the brain might reverse symptoms of hepatic encephalopathy. European researchers have reported that one such drug can rouse comatose liver-disease patients. U.S. scientists have yet to test the experimental drug, notes Anthony S. Basile of the National Institute of Diabetes and Digestive and Kidney Diseases. Basile's own unpublished research has identified two specific benzodiazepines in the brain tissue of people who died of hepatic encephalopathy.

Mullen and others say further research must prove the link between naturally occuring benzodiazepines and the symptoms of liver encephalopathy. Without such proof, many continue to back the ammonia theory. Leslie Zieve, a liver specialist at the University of Minnesota in Minneapolis, calls Mullen's findings intriguing and worthy of further attention, but says he still believes ammonia is the major culprit in this brain disorder.
COPYRIGHT 1990 Science Service, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1990, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:hepatic encephalopathy
Author:Fackelmann, Kathy A.
Publication:Science News
Date:Jul 21, 1990
Words:567
Previous Article:PMS study pans popular prescription.
Next Article:Protons and antiprotons held in the balance.
Topics:


Related Articles
Looking for Lyme in the nervous system.
Gene variety and psychiatric drugs.
Mad cow disease diagnosed in humans.
The latest salvo in the prion debate.
Mad cow disease, human illness tied.
Cow Disease Still Mad.
BRAIN-DESTROYING DISEASE CLAIMS STOCKTON WOMAN.
NEW TEST CAN DETECT `MAD COW' DISEASE; STILL NO CURE.
Critical care aspects of alcohol abuse.
Reversible encephalopathy secondary to paratyphoid infection and concomitant acute hepatitis A.

Terms of use | Copyright © 2016 Farlex, Inc. | Feedback | For webmasters